• Quote of the Day
    "You are much deeper, much broader, much brighter than any idea you could have of yourself."
    Harry Palmer, posted by Daniel

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
38,051
Points
113
Drug allergy: Watching for unexpected reactions to medications
By Mayo Clinic Staff
Nov 16, 2007

A drug allergy is a faulty immune system reaction to a drug. It's typically the same process that occurs when people have allergic reactions to pollen, insect venom, animal dander or peanuts. Like many other allergies, a drug allergy can cause a range of responses from a mild rash to life-threatening effects on many body systems.

Drug allergy: Not a side effect
All drugs have the potential to cause an adverse effect ? a drug-induced symptom that may be tolerable, may itself require treatment or may require you to discontinue use of the problem drug. Many of these adverse effects occur because of some predictable, known effect of the drug on the body. Possible drug side effects are listed on the label of any medication you take.

Drug allergies are much less common, accounting for about 5 percent to 10 percent of adverse reactions to medications. These reactions are unpredictable responses of the immune system.

If you have a drug allergy, your immune system developed an extreme sensitivity to the drug during the course of treatment the first time you took it. Your body may also have produced allergy-type antibodies to the drug. Normally, your body produces antibodies to fight disease-causing agents such as a virus.

Although this first exposure to the drug can lead to sensitization, it doesn't always cause an allergic reaction. The next time you take the medication, however, the response of your immune system may have harmful effects on a wide range of body systems.

Penicillin and other antibiotics are among the drugs more likely to cause an allergic reaction. In addition, drugs administered by injection or applied as an ointment on the skin are more likely to cause an allergic reaction than are those taken orally.

Signs and symptoms of drug allergies
Many allergic reactions to drugs occur within a few days or as much as three weeks after drug treatment is started. If you're allergic to a drug, you may experience:

  • Raised, red, itchy patches on the skin (hives, or urticaria)
  • Itching sensation (pruritus)
  • Swollen, red, itchy rash (dermatitis)
  • Swelling or welts deep in the skin (angioedema), especially near your eyes and lips
  • Mild or moderate wheezing
Anaphylaxis: Dangerous drug allergy symptoms
An uncommon effect of drug allergy is a life-threatening reaction called anaphylaxis. This reaction usually occurs minutes after exposure to the drug but may occur within a few hours. Signs and symptoms include:

  • Difficulty breathing
  • Wheezing
  • Hives, usually affecting several parts of the body
  • Swelling in the face
  • Dizziness, lightheadedness or fainting
  • Rapid or weak pulse
  • Rapid drop in blood pressure
  • Sensation of rapid, fluttering or pounding heartbeats (palpitations)
  • Nausea
  • Abdominal pain or cramps
  • Vomiting
  • Diarrhea
Evaluating allergic reactions
If you have any signs or symptoms that may be related to a recent drug treatment, consult your doctor. An allergic reaction to a drug can be difficult to diagnose because the reaction doesn't always occur immediately after beginning a treatment and because any number of medical conditions could cause allergy-like symptoms.

To assess your condition, your doctor will ask you when you first noticed problems, how the signs or symptoms changed, what medications you're currently taking, what medications you've taken in the past and whether you have other allergies. These questions along with a thorough medical examination can help determine whether you have a drug allergy.

Your doctor may also refer you to an allergist, who may be able to confirm whether you have a drug allergy. Allergy skin tests aren't available for all drugs, but specialized treatment centers may be able to perform allergy testing for a small number of drugs.

For a limited number of drugs, a laboratory test may be able to detect immune system antibodies in your blood that are specific to a drug. Tests may also reveal the presence of blood-borne markers, or "biological red flags," indicating that the immune system ? rather than some other agent ? played a role in causing symptoms.

Information from such tests can be important in guiding future treatment decisions by your doctor.

Treating a drug allergy
Anaphylaxis requires immediate emergency care. An injection of adrenaline (epinephrine) opens airways and helps increase blood pressure. Additional treatments of intravenous antihistamines and cortisone may be required to reduce inflammation of air passages and improve breathing.

Treatment of an allergic reaction that isn't life-threatening begins with discontinuation of the drug. Other treatments may include:

  • Antihistamines to counter immune system agents that cause hives and itching
  • Corticosteroid creams to alleviate itching
  • Corticosteroid pills, such as prednisone, to reduce inflammation, rash and swelling
Aspirin sensitivity
Some people experience allergy-like reactions to aspirin (aspirin sensitivity) or to related medications called nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen (Advil, Motrin, others), naproxen (Aleve) and indomethacin (Indocin). The immune system isn't usually the culprit, but these adverse reactions to aspirin and NSAIDs are related to the body's ability to regulate inflammation.

Most people with aspirin sensitivity also have asthma and soft, noncancerous growths on the lining of the nose or sinuses (nasal polyps). These two conditions contribute to chronic inflammation in the respiratory system. If someone also has aspirin sensitivity, taking the drug worsens inflammatory mechanisms in the body. The signs and symptoms of aspirin sensitivity may include:

  • Nasal congestion
  • Rash
  • Hives
  • Worsening asthma or an asthma attack
  • Cough or wheezing
  • Anaphylaxis
If you have a reaction to aspirin, your doctor will recommend discontinuation of aspirin and NSAID use and may prescribe medications to alleviate symptoms.

Preventing drug allergy reactions
If you have drug allergies or aspirin sensitivity, the best prevention is to avoid the problem drug and drugs that have similar chemical properties. Most people with a drug allergy can be treated with a safe alternative. People with aspirin sensitivity can usually take acetaminophen (Tylenol, others) to treat pain. Consult your doctor about safe alternatives for you.

In some circumstances, the only appropriate drug available for a serious infection may be one that causes an allergic reaction. If this occurs, your doctor may refer you to an allergist, who can administer a desensitization treatment. Under close supervision in a clinic or hospital, you receive a very small dose of the drug that isn't strong enough to cause an allergic reaction. You then receive a series of doses increasing in size until you achieve a dose strong enough for treatment purposes.

Similarly, people with aspirin sensitivity can also be desensitized to aspirin. Aspirin desensitization followed by a daily dose of aspirin may, in fact, result in improved asthma management and fewer nasal polyps. Most people can also take NSAIDs after becoming desensitized to aspirin.

If you've experienced an anaphylactic reaction or other severe reactions because of drug allergy or aspirin sensitivity, you should wear a medical bracelet that can alert emergency personnel of medications you can't take.
 

Holly

Member
Joined
Apr 27, 2006
Messages
660
Points
16
Thank you for this information David. It is very important to know about allergy reactions. :)
 

Top Bottom